SOLTA MEDICAL, INC. CLEAR + BRILLIANT LASER SYSTEM; POWERED LASER SURGICAL INSTRUMENT WITH MICROBEAM
Back to Search Results |
| Model Number |
CB-CONSOLE-R |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Codes |
Tissue Breakdown (2681); Skin Inflammation/ Irritation (4545); Physical Asymmetry (4573); Hyperpigmentation (4837)
| Date of Event |
12/10/2017
Type of Reportable Event
Serious Injury
Event or Problem Description
The patient reported undergoing clear & brilliant treatment during an eleven-month course of non-ablative later treatments (including fraxel and laser genesis) intended for treatment of abdominal, buttock, thigh, and knee striae during which rapid aging, volume loss, and hyperpigmentation were observed.The patient reportedly experienced anetoderma (complete loss of elastin) and fibrosis (biopsy-confirmed).Clear and brilliant was the only treatment applied to the face, which also demonstrated adverse effects.The patient later sought independent medical evaluation due to progression of symptoms.A dermatologist identified significant structural skin compromise, particularly in the abdomen.A biopsy was performed, and pathology findings indicated near-complete loss of elastin consistent with anetoderma.Additional biopsies reportedly demonstrated fibrosis and measurable subcutaneous fat loss across all treated regions.The clinic that performed the treatment reported that there is no event information available.The practitioner who performed the treatment is no longer with the practice and the owner of the clinic has been out on medical leave for an extended period and is not returning to the practice.According to the solta medical reviewer, based on the information available, it is not possible to determine the specific contribution of, or isolate causality between, the multiple laser devices and treatment modalities used.However, a reasonable possibility of an association with device use cannot be excluded.
Additional Manufacturer Narrative
The treatment tips do not delivery any energy and no treatment data is stored on the tip itself; there is no information to gather from their return.The exception to this would be if the tips plastic housing or component scratched the patient, which did not happen in this case.For other reported events, tips are not a viable source of evaluation data.The system has no system/data logs that can be reviewed.The system has software safeguards (such as a power on self-test) that will trigger error/event codes should the system be outside of acceptable limits.The customer can also utilize the burn paper to confirm that the system laser is providing correct pattern/coverage.The customer did not perform the requested burn paper test and thus proper pattern/coverage cannot be verified.The investigation is underway.
Event or Problem Description
Approximately one year after initiating a course of non-ablative laser treatments, the patient reported progressive loss of facial and buttock fat, skin laxity, and an ¿aged¿ appearance, which they attributed to prior clear + brilliant laser treatments.The provider explained that laser treatments do not selectively destroy fat, and that perceived volume loss may be attributable to aging, weight changes, diet, or decreased muscle mass.The provider noted no similar adverse trends in long-term patients treated with fractional lasers in the practice.The patient reported dissatisfaction and had consulted online sources suggesting long-term side effects.The patient was advised to seek independent second opinions from plastic surgery or dermatology specialists.The patient reported undergoing subsequent corrective procedures, which were characterized by the reporter as performed without adequate informed consent, resulting in additional permanent deformities.The reporter alleges medical battery and states that these corrective interventions worsened their condition.Medical records, patient images, and legal documentation were received and reviewed by solta.The medical records were incomplete, image-based copies that were not of high resolution or optimal quality.Portions of the text required interpretation through close line-by-line review, and some content may have been incomplete or partially unreadable.In addition, multiple patient images were referenced or provided, but due to image quality and volume, they could not be reliably interpreted, and therefore no definitive medical or clinical judgment could be made based on the images alone.No additional event information has been provided by the treating physician.
Additional Manufacturer Narrative
The clear + brilliant system has software safeguards (such as a power on self-test) that will trigger error/event codes should system be outside of acceptable limits.Providers can also utilize burn paper to confirm that the system laser is providing the correct pattern/coverage.The customer did not perform requested pattern paper test and thus solta cannot verify proper pattern/coverage.There has been no similar event reported on the same clear + brilliant system.According to the clear + brilliant user manual, skin discoloration and delayed wound healing/skin textural changes are known potential reactions to treatment.Following laser treatment, reepithelization may not occur as expected due to patient physiology, i.E.Poor wound healing ability, or post-treatment care.This may result in undesirable textural changes.A review of the manufacturing records showed all requirements were met.Final test verification specifications are acceptable.No nonconformities or anomalies were found related to this complaint when reviewing the device history record.The lot history, trend analysis, risk analysis and directions for use review are considered acceptable, with the product performing within anticipated rates.Based on the available information, no causal factors can be determined, and no conclusions can be drawn.No corrective action is necessary at this time.